Open Access

Comments on ‘Sweep algorithm for solving optimal control problem with multi-point boundary conditions’ by M Mutallimov, R Zulfuqarova, and L Amirova

Advances in Difference Equations20162016:131

https://doi.org/10.1186/s13662-016-0816-4

Received: 8 October 2015

Accepted: 21 March 2016

Published: 13 May 2016

Abstract

A counter example is given for the solution of the linear-quadratic optimization problem with three-point boundary conditions. The example shows that the solution obtained in (Mutallimov et al. in Adv. Differ. Equ. 2015:233, 2015) by using a sweep method is not optimal.

Keywords

sweep algorithmoptimizationthree-point boundary conditions

1 Introduction

In [1] the linear-quadratic optimization problem with multi-point boundary conditions, both in the continuous and the discrete cases, are considered. The sweep method [2, 3], which generalizes the results [4] for the two-point boundary conditions is given in [5]. However, the results obtained for the discrete case [1] are not optimal.

Not passing to the illustration of an example, we form the problem of discrete optimal control with multi-point boundary conditions [1, 4]. Let the motion of an object be described by the following linear system of finite-difference equations:
$$ x(i + 1) = \psi (i)x(i) + \Gamma (i)u(i)\quad (i = 0,1,\ldots, l - 1), $$
(1)
with nonseparate boundary conditions
$$ \Phi_{1}x(0) + \Phi_{2}x(s) +\Phi_{3}x(l) = q. $$
(2)
Here \(x(l)\) is an n-dimensional phase vector, \(u(i)\) an m-dimensional vector of control influences, \(\psi (i)\), \(\Gamma (i)\) (\(i = 0,1,\ldots,l - 1\)) matrices of the corresponding dimensions, being a controllability pair [4, 6], \(\Phi_{1},\Phi_{2},\Phi_{3}\) are constant matrices, such that the system (2) satisfies the Kronecker-Capelli condition [3, 4], \(0< s< l\).
It is required to find such a control \(u(i)\) as minimizes the following quadratic functional:
$$ J = \sum_{i = 0}^{l - 1} \bigl( x'(i)Q(i)x(i) + u'(i)C(i)u(i) \bigr), $$
(3)
under the conditions (1), (2), where \(Q(i) = Q'(i) \ge 0\), \(C(i) = C'(i) \ge 0\) are the periodic matrices of the corresponding dimensions.
Let us illustrate this on the example from [4] in the one-dimensional case. Indeed, in the problem (23)-(25) from [1], let
$$\begin{aligned}& n = 1,\qquad m = 1,\qquad \psi (0) = \psi (1) = 1,\qquad \psi (2) = \psi (3) = 2, \\& \Gamma (0) = \Gamma (1) = \Gamma (2) = \Gamma (3) = 1,\qquad \Phi_{1} = \Phi_{2} = \Phi_{3} = 1, \qquad q = 1, \\& Q(0) = Q(1) = Q(2) = Q(3) = 1, \qquad C(0) = C(1) = C(2) = C(3) = 1. \end{aligned}$$
(4)
Using the algorithm given in [1] we can see that the ‘optimal’ phase trajectory and control, respectively, have the form
$$\begin{aligned}& x(0) = \frac{6}{19}, \qquad x(1) = \frac{5}{19},\qquad x(2) = \frac{4}{19},\qquad x(3) = \frac{7}{19}, \qquad x(4) = \frac{9}{19}, \\& u(0) = - \frac{1}{19}, \qquad u(1) = - \frac{1}{19},\qquad u(2) = - \frac{1}{19},\qquad u(3) = - \frac{5}{5}. \end{aligned}$$
Then it is easy to calculate [6, 7] that the ‘optimal’ value of the functional (25) of [1] will be \(J \approx 0.8\).
However, the algorithm as given in [4, 6] gives other results, i.e.
$$\begin{aligned}& x(0) = \frac{5}{26}, \qquad x(1) = \frac{1}{26}, \qquad x(2) = \frac{1}{13},\qquad x(3) = \frac{7}{26}, \qquad x(4) = \frac{23}{26}, \\& u(0) = - \frac{2}{13},\qquad u(1) = \frac{3}{26}, \qquad u(2) = \frac{11}{26}, \qquad u(3) = \frac{9}{26}, \end{aligned}$$
and the functional (25) of [1] takes the value
$$J \approx 0.5. $$
Thus, the above solution in [1] is not optimal.

Declarations

Acknowledgements

The author thanks the reviewers of the comments and the editors for their instructive remarks.

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors’ Affiliations

(1)
Institute of Applied Mathematics, Baku State University

References

  1. Mutallimov, MM, Zulfugarova, RH, Amirova, LI: Sweep algorithm for solving optimal control problem with multi-point boundary conditions. Adv. Differ. Equ. 2015, 233 (2015) MathSciNetView ArticleGoogle Scholar
  2. Abramov, AA: On the transfer of boundary conditions for systems of ordinary linear differential equations (a variant of dispersive method). USSR Comput. Math. Math. Phys. 1(3), 617-622 (1962) View ArticleMATHGoogle Scholar
  3. Aliev, FA, Larin, VB: On the algorithm for solving discrete periodic Riccati equation. Appl. Comput. Math. 13(1), 46-54 (2014) MathSciNetGoogle Scholar
  4. Aliev, FA: Methods of Solution for the Application Problems of Optimization of the Dynamic Systems. Elm, Baku (1989) MATHGoogle Scholar
  5. Tiwari, S, Kumar, M: An initial value technique solve two-point non-linear singularly perturbed boundary value problems. Appl. Comput. Math. 14(2), 150-157 (2015) MathSciNetMATHGoogle Scholar
  6. Gabasova, OR: On optimal control of linear hybrid systems with terminal constraints. Appl. Comput. Math. 13(2), 194-205 (2014) MathSciNetMATHGoogle Scholar
  7. Rashidinia, J, Khazaei, M, Nikmarvani, H: Spline collocation method for solution of higher order linear boundary value problems. TWMS J. Pure Appl. Math. 6(1), 38-47 (2015) MathSciNetMATHGoogle Scholar

Copyright

© Aliev 2016